Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS Blacksburg, VA

May 12, 2005Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2005, 5:03 PM EDT for Franklin County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 5:03 PM EDT (21:03 UTC)
Expired
May 12, 2005, 5:30 PM EDT
In force
27 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 33 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 122103
SVRRNK
VAC067-122130-
/O.NEW.KRNK.SV.W.0018.050512T2103Z-050512T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 530 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5
  MILES SOUTHEAST OF FERRUM...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...

  FERRUM...
  SYDNORSVILLE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3698 7992 3687 8010 3683 8004 3680 7975

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 122117
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT THU MAY 12 2005

VAC067-122130-
/O.CON.KRNK.SV.W.0018.000000T0000Z-050512T2130Z/
FRANKLIN VA-
517 PM EDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR
FRANKLIN COUNTY...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF 
SYDNORSVILLE...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY...AND WILL ALSO AFFECT HIGHWAY 220.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3698 7992 3687 8010 3683 8004 3681 7990
      3680 7975

$$

WP
000 
WWUS51 KRNK 122129
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT THU MAY 12 2005

VAC067-122138-
/O.EXP.KRNK.SV.W.0018.000000T0000Z-050512T2130Z/
FRANKLIN VA-
528 PM EDT THU MAY 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRES AT 530
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THIS STORM WILL CONTINUE TO PRODUCE HEAVY RAINS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3698 7992 3687 8010 3683 8004 3681 7990
      3680 7975

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:28 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 12, 3:28 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT THU MAY 12 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

SFC FRONT WORKING ITS WAY THRU THE AREA THIS AFTN AND WILL MAKE MORE
PROGRESS TO THE SOUTH ONCE THE SUN GOES DOWN. PWATS/THETA-E/CAPES
RUNNING HIGH WITH LITTLE STORM MOTION...THEREFORE STORMS WILL MOVE
SLOW AND POSSIBLY PRODUCE LOCALIZED HEAVY DOWNPOURS THRU THIS
EVENING. BY FRIDAY MORNING...FRONT SHOULD CLEAR THE AREA ENDING ALL
PCPN. FRONT/S WESTERN PROGRESS NOT TO STRONG AND COULD ERODE TOWARDS
THE MTN EMPIRE TMR AFTN. WITH BOUNDARY IN THAT AREA...WILL KEEP LOW
CHC POPS FOR TSRA. LOW CLOUDS WILL KEEP THE SUN AWAY FOR A FEW DAYS
ALONG AND EAST OF THE BLUE RIDGE. BIG CHANGE IN STORE FOR MOST AREAS
AS TEMPS FALL BELOW NORMAL AND WILL LIKELY REMAIN IN THE 60S TMR.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

FRIDAY NIGHT-SATURDAY...
COLD FRONT MOVING THRU THE MS VALLEY WITH SFC WAVE MOVING THRU THE
GREAT LAKES AND INTO THE OH VALLEY. 12Z GFS PROJECTING SFC WAVE
SLOWER AND FARTHER NORTH THAN PREVIOUS RUN. THIS WILL ADVERSELY
EFFECT THE EROSION OF THE WEDGE. WEDGE TO BEGIN ERODING ACROSS THE
SW CWA (MTN EMPIRE/BLF) LATE FRI AFTN/NIGHT. PRESSURE FALLS ACROSS
THE OH VALLEY NOT EXPECTED UNTIL LATE SAT MORNING/AFTN WHICH WILL
HOLD EASTERN WEDGE IN A LITTLE LONGER. TEMPS FORECAST FOR THIS
PERIOD WILL BE TRICKY WITH LYH VICINITY THE LAST TO BREAK OUT OF THE
WEDGE. CURRENT FORECAST FOR SAT PROJECTS THAT WEDGE/CLOUDS WILL
BREAK IN THE AFTN WITH TEMPS SOARING INTO THE MID 70S TO LOWER 80S.

SATURDAY NIGHT-SUNDAY...
FRONTAL TIMING HAS CHANGED VERY LITTLE FROM THE PREVIOUS RUN WITH
FRONT MOVING THRU FA LATE SATURDAY NIGHT-SUNDAY MORNING. WITH SFC
LOW MOVING FARTHER NORTH...GREATER DYNAMICS HAVE ALSO SHIFTED TO THE
NORTH. GOOD NEWS IS THAT THE STRONGER AND MAJORITY OF THE ENERGY
STILL STAYS WELL NORTH IN THE OHIO VALLEY/GREAT LAKES REGION. FOR
THE FORECAST AREA...SE WV WILL LIKELY SEE THE HEAVIEST PCPN SATURDAY
EVENING. AS THIS BAND OF PCPN PROGRESS TO THE EAST...IT SHOULD LOSE
SOME MOMENTUM AND REFIRE SUNDAY AFTN EAST OF DAN-LYH.

SUNDAY NIGHT-TUESDAY...
HIGH PRESSURE WILL MOVE INTO THE REGION FROM THE WEST. WITH
NORTHERLY FLOW FOR THE FIRST PART OF THE WEEK...TEMPS WILL FALL
SLIGHTLY BELOW NORMAL.

TUESDAY NIGHT-THURSDAY...
A WARM FRONT WILL MOVE THRU THE REGION. A RIDGE AXIS WILL BE
DIRECTED ALONG THE MS VALLEY. WAVES COMING OUT OF THE ROCKIES WILL
TRACK AROUND THE RIDGE AND ALONG THE WARM FRONT. IF THIS SET UP
VERIFIES...A FEW DISTURBANCES (MCS) COULD BRING STORMY CONDITIONS TO
THE MID ATLANTIC REGION WEDNESDAY AND THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/RCS
Hazardous weather outlook, May 12, 5:49 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT THU MAY 12 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
549 AM EDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME...ALTHOUGH SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON.
ISOLATED STORMS COULD BE QUITE STRONG...PRODUCING STRONG
WINDS...SMALL HAIL AND TORRENTIAL RAIN. THE STRONGEST ACTIVITY
WILL LIKELY OCCUR IN THE PIEDMONT...ALONG AND NEAR THE NORTH
CAROLINA / VIRGINIA BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 12, 2:45 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     1 SE AXTON              36.66N 79.70W
05/12/2005  0 MPH            HENRY              VA   COUNTY OFFICIAL

            WIND KNOCKED TREE BRANCH ONTO POWER LINE, WHICH STARTED
            BRUSH FIRE IN RURAL HENRY COUNTY

&&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:56 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville49 min
May 12, 2:29 PM EDTSevere Thunderstorm WarningRNKBuckingham46 min
May 12, 6:31 PM EDTSevere Thunderstorm WarningRNKHalifax30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.